Flash Flood, McDonald
- When
- January 12, 9:00 PM CST to 10:55 PM CST
- Where
- McDonald County, Jane
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -94.300
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In McDonald County, the primary areas that flooded were low water crossings and low lying areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CST WED JAN 12 2005 .DISCUSSION... BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE ALLOWED TO EXPIRE ON TIME AT 11 PM. 00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA. ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES. .KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND CRAWFORD COUNTIES. FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM. BOOKBINDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 805 PM CST WED JAN 12 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 805 PM CST WED JAN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT. WEATHER HAZARDS EXPECTED: WIDESPREAD THUNDERSTORMS CAPABLE OF PRODUCING... HAIL TO THE SIZE OF PENNIES. DAMAGING WIND GUSTS TO 60 MPH. TORRENTIAL RAINFALL WITH WIDESPREAD FLASH FLOODING. FREEZING RAIN. AREAS AFFECTED AND TIMING: STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO SOUTH CENTRAL MISSOURI BETWEEN 8 AND 11 PM BEFORE EXITING THE AREA. MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL ALSO CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE REGION...WITH MODERATE TO WIDESPREAD FLOODING EXPECTED. FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI...ESPECIALLY AFTER MIDNIGHT. DISCUSSION: STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI FOR THE NEXT SEVERAL HOURS. DESPITE WEAK INSTABILITY...STRONG VERTICAL WIND SHEAR WILL SUPPORT LOCALLY DAMAGING WINDS AND A FEW HAIL STONES UP TO THE SIZE OF PENNIES. ELSEWHERE...MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS WILL ACROSS THE ENTIRE REGION THROUGH THE EARLY MORNING HOURS. FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN WILL QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING. LASTLY...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO FREEZING RAIN. LIGHT TO MODERATE ICING COULD DEVELOP OVER THE AFFECTED AREAS. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FREEZING RAIN MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS INTO THE MORNING HOURS. OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY PRODUCE SOME LIGHT SNOW ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY REPORTS OF FLOODING. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 2 N AURORA 37.00N 93.72W
01/12/2005 60 MPH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 N MORRISVILLE 37.52N 93.43W
01/12/2005 0.88 INCH POLK MO PUBLIC
PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
SHINGLE DAMAGE TO PROPERTY.
0615 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/12/2005 BARRY MO LAW ENFORCEMENT
STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS
0656 PM FLASH FLOOD LOUISBURG 37.75N 93.15W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
JUNCTION
SAWSPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 739 PM CST WED JAN 12 2005 KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103- 130239- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE- DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER- MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD... FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. 739 PM CST WED JAN 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER... MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE... VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. MOZ082-083-092-095>098-104>106-130400- CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS- WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON... OZARK AND WEST PLAINS. 739 PM CST WED JAN 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON... TANEY...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BRANSON...HOUSTON...OZARK AND WEST PLAINS. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 S NEWTONIA 36.87N 94.18W
01/12/2005 NEWTON MO LAW ENFORCEMENT
WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/12/2005 GREENE MO NWS EMPLOYEE
WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
EXPRESSWAY AND WEST OF HIGHWAY 160)
0825 PM FLASH FLOOD 2 W FAIR GROVE 37.38N 93.19W
01/12/2005 GREENE MO AMATEUR RADIO
HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
TO FLOODING
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FLASH FLOOD 2 E FAIR GROVE 37.38N 93.11W
01/12/2005 GREENE MO BROADCAST MEDIA
2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
ROADS 231 AND 2
SAWThe Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435714, 5435715.